Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 199, NWS Pittsburgh, PA

September 20, 2000Venango County, Pennsylvania

NWS Pittsburgh, PA issued this severe thunderstorm warning at Sep 20, 2000, 11:42 PM EDT for Venango County, Pennsylvania. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 20, 2000, 11:42 PM EDT (03:42 UTC)
Expired
Sep 21, 2000, 12:30 AM EDT
In force
48 min
Issued by
NWS Pittsburgh, PA
Area
Whole counties

County Venango County, PA

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Sep 20, 7:45 PM EDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 00:00Z, 3.7 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 00:00Z on 2000-09-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 647 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 00:00Z on 2000-09-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 260 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
647 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
1226 m above ground
0-6 km bulk shear
60 kt
0-1 km storm-relative helicity
260 m²/s²
0-3 km storm-relative helicity
351 m²/s²
Significant tornado parameter
1.1
Supercell composite
11.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS51 KPBZ 210342
SVRPIT
PAC121-210430-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PITTSBURGH PA
1142 PM EDT WED SEP 20 2000

THE NATIONAL WEATHER SERVICE IN PITTSBURGH HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  VENANGO COUNTY IN PENNSYLVANIA

* UNTIL 1230 AM EDT

* AT 1142 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES WEST OF POLK...MOVING EAST AT 35 MPH.

* THE SEVERE THUNDERSTORM WILL BE...
  OVER FRANKLIN AT 1150 PM...
  OVER SUGARCREEK AT 1155 PM...
  OVER OIL CITY AT MIDNIGHT...
  OVER HASSON HEIGHTS AT 1205 AM...

<<CALL TO ACTION>>SEVERE THUNDERSTORMS PRODUCE WINDS IN EXCESS OF 58
MILES AN HOUR AND LARGE HAIL GREATER THAN THREE QUARTERS OF AN INCH.

.END

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 20, 9:05 PM EDT, 2 hours 37 minutes earlier.

Area forecast discussion, Sep 20, 9:05 PM EDT, 2 hours 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
905 PM EDT WED SEP 20 2000

DOING MY EVENING UPDATE JUST TO CLEAN UP A FEW THINGS IN THE ZONES.
EVERYTHING LOOKS PRETTY MUCH ON TRACK JUST MADE A FEW ADJUSTMENTS TO
TEMPS.

FCSTID = 22

.PBZ...
WIND ADVISORY UNTIL 400 AM EDT THURSDAY FOR ZONE MDZ001.
OH...SEVERE THUNDERSTORM WATCH UNTIL 100 AM EDT THURSDAY FOR ZONES
OHZ039>069.
WIND ADVISORY UNTIL 400 AM EDT THURSDAY FOR ZONES
OHZ039>041...OHZ048>050...OHZ057>059...OHZ068>069.
PA...SEVERE THUNDERSTORM WATCH UNTIL 100 AM EDT THURSDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
WIND ADVISORY UNTIL 400 AM EDT THURSDAY FOR ZONES
PAZ007>009...PAZ013>016...PAZ020>023...PAZ029>032.
WV...SEVERE THUNDERSTORM WATCH UNTIL 100 AM EDT THURSDAY FOR ZONES
WVZ001>041.
WIND ADVISORY UNTIL 400 AM EDT THURSDAY FOR ZONES
WVZ001>004...WVZ012...WVZ021>023...WVZ041.

L

In the hours before

Special weather statement, Sep 20, 9:47 PM EDT, 1 hour 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
947 PM EDT WED SEP 20 2000

OHZ039>041-048>050-057>059-068-069-210400-
BELMONT OH-CARROLL OH-COLUMBIANA OH-COSHOCTON OH-GUERNSEY OH-
HARRISON OH-JEFFERSON OH-MONROE OH-MUSKINGUM OH-NOBLE OH-
TUSCARAWAS OH-
947 PM EDT WED SEP 20 2000

...LINE OF STRONG THUNDERSTORMS MOVING THROUGH EAST CENTRAL OHIO...

A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH THE AREA AT ABOUT
40 MPH. THESE STORMS MAY CONTAIN STRONG GUSTY WINDS. THE STORMS ARE
ASSOCIATED WITH A FAST MOVING COLD FRONT WHICH WILL SHIFT THE STRONG
GUSTY WINDS FROM THE SOUTHWEST TO THE NORTHWEST. TEMPERATURES WILL
FALL NOTICEABLY AFTER THE STORMS.
Local storm report, Sep 20, 11:07 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PENNSYLVANIA
1007 PM EST WED SEP 20 2000

TIME(EST)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0815 PM    SHEAKLEYVILLE             PA   WIND DAMAGE
09/20/00   MERCER                         LARGE TREES BLOWN DOWN.

0830 PM    COSHOCTON                 OH   WIND DAMAGE
09/20/00   COSHOCTON                      LARGE TREES BLOWN DOWN
                                          ONTO CR 58

0910 PM    DOVER                     OH   WIND DAMAGE
09/20/00   TUSCARAWAS                     LARGE TREES BLOWN DOWN
                                          ONTO CR 212.

0930 PM    LEESVILLE                 OH   WIND DAMAGE
09/20/00   CARROLL                        LARGE TREES BLOWN DOWN.

0930 PM    NORTH SALEM               OH   WIND DAMAGE
09/20/00   GUERNSEY                       LARGE TREES BLOWN DOWN
                                          ONTO OLD TWENTY ONE
                                          ROAD--NORTH OF TOWN.

N
Special weather statement, Sep 20, 11:12 PM EDT, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1112 PM EDT WED SEP 20 2000

OHZ069-PAZ020-021-029-031-WVZ001>004-012-210630-
ALLEGHENY PA-BEAVER PA-BROOKE WV-GREENE PA-HANCOCK WV-MARSHALL WV-
MONROE OH-OHIO WV-WASHINGTON PA-WETZEL WV-
1112 PM EDT WED SEP 20 2000

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE PANHANDLE OF WEST
   VIRGINIA...

A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH THE AREA AT ABOUT
40 MPH. THESE STORMS MAY CONTAIN STRONG GUSTY WINDS. THE STORMS ARE
ASSOCIATED WITH A FAST MOVING COLD FRONT WHICH WILL SHIFT THE STRONG
GUSTY WINDS FROM THE SOUTHWEST TO THE NORTHWEST. TEMPERATURES WILL
FALL NOTICEABLY AFTER THE STORMS.

$$s
Special weather statement, Sep 20, 11:17 PM EDT, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
1117 PM EDT WED SEP 20 2000

PAZ007-008-013-014-210530-
BUTLER PA-LAWRENCE PA-MERCER PA-VENANGO PA-
1117 PM EDT WED SEP 20 2000

...LINE OF STRONG THUNDERSTORMS MOVING WESTERN PENNSYLVANIA...

A LINE OF STRONG THUNDERSTORMS IS MOVING THROUGH THE AREA AT ABOUT
40 MPH. THESE STORMS MAY CONTAIN STRONG GUSTY WINDS. THE STORMS ARE
ASSOCIATED WITH A FAST MOVING COLD FRONT WHICH WILL SHIFT THE STRONG
GUSTY WINDS FROM THE SOUTHWEST TO THE NORTHWEST. TEMPERATURES WILL
FALL NOTICEABLY AFTER THE STORMS.

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 20, 8:40 PM EDTSevere Thunderstorm WarningPBZLawrence, Mercer65 min
Sep 20, 9:19 PM EDTSevere Thunderstorm WarningPBZVenango41 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.